question-icon

Suggest treatment for depression

default
Posted on Wed, 15 Oct 2014
Question: I am an University graduate and doing my post graduation. I am doing my post graduation now. On some random time, I feel seriously depressed. It feels like sleeping all day, feel no interest to work, no interest to move anywhere. I have some acid reflux problem, so when I sleep all day, I get gastronomical problem, I feel more weak. It changes within 2/3 days though, but it returns again.

I did have some relationship issues before, I don't have a relationship anymore. I meet friends every now and then. Every week, I have friends coming and chit chats. I am a freelance system administrator. So I work from home. I have some drinking habbit. Although, I have almost controlled it. I take 45ml pegs 8 times when I drink which is once in 15-20 days now which used to be twice in 3 days before.

The depression thing is seriously killing my productivity and I can feel that. But I can't help it. Any help would be appreciated.

Thanks.
doctor
Answered by Dr. Abhishek Kapoor (9 hours later)
Brief Answer:
You should consult a psychiatrist

Detailed Answer:
HI
Thanks for using healthcare magic. I, Dr Abhishek Kapoor, would help you in this query.

Feeling low, tiredness and low of concentration are symptoms of depression and depression also leads to gastric upset. In your case, decrease energy or gastric upset are two main symptoms and they are definitely due to depression. In that case, you should try some antidepressant like paroxetine or escitalopram. These drugs would help you to control depressive symptoms and bring your energy back. Try to maintain your sleep as lack of sleep could aggravate the symptoms. You should also try some relaxation exercise like morning or evening walk.That would help you to stay calm or relax.

Better to consult a psychiatrist for proper management as antidepressants are not available over the counter.

In case, you need further help, you can ask.

Regards
Dr. Abhishek Kapoor
Psychiatrist
Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
default
Follow up: Dr. Abhishek Kapoor (42 minutes later)
Will any of these two drug cause drowsiness? I heard antidepressants take long time to effect. Is that too?Will any of these two drugs cause drowsiness? I heard antidepressants take long time to effect. Is that true? (See? I have lack of concentration in putting two lines right)
doctor
Answered by Dr. Abhishek Kapoor (45 minutes later)
Brief Answer:
You can take them

Detailed Answer:
HI

Antidepressants do not lead to drowsiness. These drugs would help to improve concentration and to decrease depressive symptoms. Antidepressants usually take two weeks to show response and in case, you need some stimulant to decrease letharginess, you can try modafinil or armodafinil. These are psycho-stimulant and help to improve concentration. They have less abuse potential and you can take them with psychiatrist consultation.

If you have more query, you can ask.

Regards
Dr. Abhishek Kapoor
Psychiatrist
Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
default
Follow up: Dr. Abhishek Kapoor (2 days later)
I seem to have some serious gas and nausea problem since I started taking "escitalopram". I am taking 10mg everyday according to the brochure of the drug. I take two esomeprazol & domperidon everyday. Is there anything else you can advise? Does my dose seem correct?

Thanks.
doctor
Answered by Dr. Abhishek Kapoor (2 hours later)
Brief Answer:
Take 5mg escitalopram a day

Detailed Answer:
Hi

Yes, your dose is in correct range. Initial effective dose of escitalopram is 10mg, but few patients get gastric symptoms with that dose. In that case, better to take drug at low dose i.e. 5mg. It would help to decrease such side effects and help to control the symptoms in better way. Try to maintain drug at low dose for one week and then increase it upto 10mg. Rest you can discuss with your psychiatrist.

In case, you need further help, you can ask.

Regards
Dr. Abhishek Kapoor
Psychiatrist
Above answer was peer-reviewed by : Dr. Vinay Bhardwaj
doctor
default
Follow up: Dr. Abhishek Kapoor (2 hours later)
I am taking the following drugs on regular basis:

Ashtma
1. salbutamol
2. salmeterol
3. montelukast

Gastric
1. Esomeprazol
2. Domperidon

Can you please confirm if any of them has any interaction with escitalopram? I am taking escitalopram 5mg after meal once now. I am seeing serious nausea since I started taking it. For last days I had 10mg though.
doctor
Answered by Dr. Abhishek Kapoor (11 hours later)
Brief Answer:
There is no major interaction between them

Detailed Answer:
HI

Escitalopram doesn't have any major interaction with these medications. Esciatalopram has elimination half-life about 27-33 hours. A drug needs five half life to come out of body. That means, it would take around five days to come out the side effects. Just carry on with esomeprazole and domperidon. You would improve with time.

In case, you need further help, you can ask.

Regards
Dr. Abhishek Kapoor
Psychiatrist
Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Abhishek Kapoor (2 days later)
Can you please advise how long should I continue taking it? thanks for your help doc.
doctor
Answered by Dr. Abhishek Kapoor (10 hours later)
Brief Answer:
Take that for 6 months

Detailed Answer:
HI

In depressive episode, treatment is for 6 to 9 months. Post graduation is a stressful period and usually lot of students get depressive symptoms during post graduation. I would suggest you to take medicine for at least six months. Mean time, try to follow some relaxation exercise like JPMR or deep breathing exercise. These would keep you relax during stressful period and help to tolerate the things in better way. Better to stay in touch with a therapist.

If you need further help, you can ask.

Regards
Dr. Abhishek Kapoor
Psychiatrist
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Abhishek Kapoor (3 days later)
Hello,

Can I drink alcohol while taking anti-depressant?

Thanks.
doctor
Answered by Dr. Abhishek Kapoor (4 minutes later)
Brief Answer:
Better to avoid it

Detailed Answer:
Hi

It's best to avoid combining antidepressants and alcohol. It may worsen your symptoms. If you mix antidepressants and alcohol:

You may feel more depressed or anxious. Drinking can counteract the benefits of your antidepressant medication, making your symptoms more difficult to treat. Alcohol may seem to improve your mood in the short term, but its overall effect increases symptoms of depression and anxiety.

In case, you have more query, you can ask.

Regards
Dr. Abhishek Kapoor
Psychiatrist

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Abhishek Kapoor

Psychiatrist

Practicing since :2007

Answered : 2496 Questions

premium_optimized

The User accepted the expert's answer

Share on
Suggest treatment for depression

Brief Answer: You should consult a psychiatrist Detailed Answer: HI Thanks for using healthcare magic. I, Dr Abhishek Kapoor, would help you in this query. Feeling low, tiredness and low of concentration are symptoms of depression and depression also leads to gastric upset. In your case, decrease energy or gastric upset are two main symptoms and they are definitely due to depression. In that case, you should try some antidepressant like paroxetine or escitalopram. These drugs would help you to control depressive symptoms and bring your energy back. Try to maintain your sleep as lack of sleep could aggravate the symptoms. You should also try some relaxation exercise like morning or evening walk.That would help you to stay calm or relax. Better to consult a psychiatrist for proper management as antidepressants are not available over the counter. In case, you need further help, you can ask. Regards Dr. Abhishek Kapoor Psychiatrist